Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

hypo - weight gain - depression

In 2003 I started gaining weight even though I was physically active and ate a balanced low-calorie diet... my TSH was 4.02 but my doc did not consider my thyroid because it was in the "normal" range.  
Test results:
TSH taken 6/2/03   5.33
TSH taken 6/13/03  2.32
TSH taken 11/15/03 3.58
TSH taken 6/21/04  3.39
TSH taken 5/5/05   4.52 (and started .25mcg levothroixine
TSH taken 6/14/05  2.24
TSH taken 7/28/05  2.49  (increased to .50 mcg levothroixine)
TSH taken 8/8/05   4.15
On 10/17 I called my doctor and asked her to increase me to .75 mcg and was also changed to synthroid.  

I go in tomorrow to discuss all of this with her and find out if she has any record of T3 and T4 levels.  I continued to gain weight.

Before starting thyroid meds I felt good... within two weeks of taking them I was extremely depressed and lacked energy to do anything.  Those feelings continued until my increase to .50 mcg, but based on the rise in TSH, my doc didn't mind increasing me to .75mcg (and switching to synthroid).  

I have to say that now I feel fine.  Energy level is good, exercise daily without a problem, depression is gone... and continue to gain weight...

Why is there so much change in my TSH levels? is this a symptom of something else I should be looking at??  What questions or tests should I be asking the doctor?

Thanks in advance.
12 Responses
97953 tn?1440868992
MEDICAL PROFESSIONAL
Would document thyroid antibodies - sound like you have hashimoto's which is the most common cause of thyroid underactivity in the US.  This is when the immune system attacks and destroys the thyroid -- and may be why you need increasing doses (ie, the thyroid continues to be destroyed).

Recommend getting TSH to around 0.5-1.5 -- the weight is often tough to explain and usually has more factors than just thyroid.  Once the TSH is at target, if there are still symptoms then consider adding T3 therapy (such as adding cytomel to synthroid or switching to armour).

Take thyroid meds about 30min before breakfast and don't miss a dose.  Tell your doc if you start any other meds/supplements as some interfere with thyroid treatment.
Avatar universal
Hi annhawk. It is my understanding that TSH can vary throughout the day. Plus, if a person has a hashimoto's autoimmune attack on the thyroid, the thyroid can swing from hypo to hyper, causing even greater changes in the TSH than you!! I am also sickened to see that you were untreated/treated by nothing more than the TSH, which I have noted is a LOUSY way to confirm or treat hypo, even though most docs are taught to do so and tend to defend that practice like a lionk!! LOL. I have found that a more accurate reflection of what is going on are symptoms, followed by the free T3 and free T4. (and do note the word "FREE"--which measures what is available and unbound.) Most of us have found that we want a free T3 at the top of the range, no matter how low it WILL put your TSH. When we get the free T3 there, all our symptoms are gone and we feel great! And by the way--you state that you are feeling great on Synthroid. If you ever feel that it's not doing the job for you down the line--such as that weight gain--do know that there are thousands of patients who've been on Synthroid and other T4-only meds who later switched to Armour, which is natural dessicated thyroid hormones, and we did a LOT better. I am one and can attest what a SUPERIOR treatment it is, especially IF you are allowed to dose by SYMPTOMS and get the free T3 towards the top of the range, and NOT put that kind of important on the TSH. IF you want to know more about it, you can put "natural thyroid hormones" with the quotes, in Google and read articles.

Avatar universal
By the way, I forgot to mention that weight gain like you mention is VERY common with hypo folks that I know, and was with ME. Weight gain is a VERY COMMON result of having a lowered metabolism, which is reflected by the lower temp, in hypothyroid. And...I have noted that folks who are on T4-only meds ALSO continue to have weight issues, because they aren't getting direct T3 like you do with Armour, besides the health benefits of getting T2, T1 and calcitonin. Hope that helps.

Avatar universal
what are signs or symptoms of slower metabolism OTHER than weight gain. Are there other things you notice or experience??? HOw would i know if i had a slower one? thanks.
Avatar universal
Back from the doctor... she has ordered a complete blood test including antibodies but I have to wait until next month because I just changed levels of synthroid.  She said that the T4 medications should be enough and that T3 meds are very "old school"... I haven't a clue.  

So, I've got another month of feeling tired and eating little to try to curb the weight gain.  She's feeling that we can slowly (add 25mcg every month) raise my synthroid until we find the right level.  It seems that there must be a more comprehensive way to find the correct level??  But apparently the dosage can only be raised slowly.

Reading about foods that I shouldn't eat in excess, I wonder where I can find out more information about nutritional do's and don'ts...
Avatar universal
T3 meds are old school? Huh? Do you know that a normal healthy thyroid puts out not only T4 but T3, as well as T2, T1 and calcitonin? Seems to me if my thyroid used to give me all that, so should my medication!
Avatar universal
I saw your post about tsh varying throughout the day. I just posted where after a bad spell, I'm having problems again. But, they are only at different times of the day-not all day long. I was wandering why that happens. I sleep good but have problems in the late afternoon and early evening. with anxiety. Thanks
Avatar universal
Your problem sounds very adrenal to me. Have you had adrenal function testing done? In my opinion the best test is the one that takes saliva samples 4 times a day. That way, you see where your cortisol levels are at different times of the day. Sounds like yours may be low, but not all day long.
Avatar universal
I wish my Dr. would do that but he said since he took the cortisol test in the very early morning and mine was high, it wasn't that.  I am taking DHEA.  I keep thinking my T# is too high but he said no to thats too. Thanks for replying.
Avatar universal
Adrenal problems could cause your T3 to be high in your bloodstream, because it can't get into the cells without enough cortisol. And high cortisol actually can mean the beginnings of adrenal fatigue, because as your thyroid stops working or slows down, the adrenal glands try to make up the slack by putting out more cortisol, so you end up with high cortisol for a while. Eventually, though, the cortisol stores your body had have all been dumped into your system and the adrenals are too tired to make enough more to keep you going.
Avatar universal
My  recent symptoms had to have been stress related and also from eating too much sy. I say that because today< I feel great and like my old self.  I might still have some days where I feel bad but at least I know it will get better once optimized again. Thanks
Avatar universal
A related discussion, Weight gain on Armour Thyroid was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.